Kansas, 2010Flash Flood in Kansas, July 24, 2010
July 24, 2010 · NWS SGF · 1 event in 1 county or zone
Scattered thunderstorms from a decaying Mesoscale Convective System and ahead of a slow moving cold front produced very heavy rainfall across portions of southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms from a decaying Mesoscale Convective System and ahead of a slow moving cold front produced very heavy rainfall across portions of southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 24, 6:33 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 24, 6:33 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT SAT JUL 24 2010
.UPDATE...
/ISSUED 725 PM CDT SAT JUL 24 2010/
LINE OF THUNDERSTORMS HAS FILLED IN OVER THE LAST 90 MINUTES
AHEAD OF A COLD FRONT THAT EXTENDS FROM NE MO INTO EAST CNTRL KS.
AWOS/ASOS STATION OVER CNTRL MO HAVE REPORTED GENERALLY 35-40KT
GUSTS ALONG THE LEADING EDGE OF THE STORMS (CLINTON/WARSAW).
INSTABILITY IS STILL STRONG...AND HAVE SEEN SOME ISOLATED SMALL
STRONGER UPDRAFTS CAPABLE OF SOME SMALL HAIL. WILL NEED TO WATCH
TRENDS. HAVE SIG WEATHER ALERTS FOR SOME CENTRAL MO COUNTIES. IN
GENERAL...LOOKS LIKE THE OVERALL SEVERE WEATHER THREAT WILL BE
MARGINAL BUT CERTAINLY NOT NIL. IN GENERAL...WITH THE LOSS OF
DAYTIME HEATING...THE GENERAL TREND LATER THIS EVENING WILL BE FOR
THE CONVECTION TO WEAKEN.
NO DOUBT A NICE SHELF CLOUD ALONG THE LEADING EDGE OF THESE
STORMS. HAVE ALREADY HAS A COUPLE OF REPORTS TO THAT EFFECT.
WILL NEED TO WATCH HYDRO TRENDS GIVEN THE SLOW MOVEMENT OF STORMS.
DSA
&&
.DISCUSSION...
/ISSUED 306 PM CDT SAT JUL 24 2010/
THE FOCUS FOR THE FORECAST REMAINS ON THE FRONT...NOW ACROSS
NORTHERN MISSOURI...AND WHERE IT DECIDES TO END UP. THIS WILL HAVE
IMPACTS ON PRECIPITATION TODAY AND INTO SUNDAY. IN ADDITION WILL
NEED TO KEEP AN EYE ON THE RESIDUAL MOISTURE AND CIRCULATION LEFT
FROM TROPICAL DEPRESSION BONNIE.
MODELS CONTINUE TO PUSH THE COLD FRONT INTO THE OZARKS THIS
EVENING WITH THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS
DEVELOPING ALONG THE FRONT. THE FRONT WILL PROVIDE THE LIFT NEEDED
FOR THUNDERSTORM DEVELOPMENT AND WILL BE ABLE TO TAKE ADVANTAGE OF
THE 4000 J/KG OF INSTABILITY AVAILABLE ACROSS THE REGION. WHILE
THERE IS PLENTY OF INSTABILITY...LITTLE IN THE WAY OF WIND
SHEAR WILL BE AVAILABLE FOR STORMS TO TAKE ADVANTAGE OF. THE 18Z
SOUNDING FROM SPRINGFIELD DOES INDICATE AT LEAST THE POSSIBILITY
OF A HIGH WIND THREAT WITH ANY STORMS THAT DEVELOP THOUGH THE HAIL
RISK REMAINS LIMITED WITH A FREEZING LEVEL REMAINING OVER 16KFT.
SO STILL THINKING THAT THE GREATEST RISK FROM STRONG TO SEVERE
THUNDERSTORMS REMAINS WIND GUSTS OVER 60MPH AND ISOLATED HAIL TO
THE SIZE OF QUARTERS.
PRECIPITABLE WATER VALUES ACTUALLY WENT UP ABOUT 0.10 INCHES FROM
THE 12Z SOUNDING WITH PWATS AROUND 2 INCHES. WITH THE AVAILABLE
MOISTURE IN PLACE WOULD EXPECT THAT STORMS WOULD BE EFFICIENT
RAINFALL PRODUCERS AS WE HAVE SEEN WITH STORMS THAT HAVE DEVELOPED
IN THIS WARM AND MUGGY AIR MASS OVER THE PAST WEEK. THE POTENTIAL
OF RAINFALL RATES EXCEEDING AN INCH PER HOUR IS POSSIBLE AND THE
POTENTIAL FOR ISOLATED FLASH FLOODING WILL NEED TO BE MONITORED.
THE FRONT WILL LIFT NORTH OF THE REGION TO START THE WEEK MOVING
THE OZARKS ONCE AGAIN INTO THE WARM SECTOR. THE UPPER LEVEL RIDGE
WILL BEGIN TO REASSERT ITSELF ACROSS THE REGION. THIS IS WHERE
SOME UNCERTAINTY IS WITH REGARDS TO THE REMNANTS OF BONNIE. THE
TROPICAL SYSTEM IS EXPECTED TO REMAIN UNDER THE UPPER HIGH AND
WANDER ACROSS THE REGION THROUGH MID WEEK AS THE WESTERLY
STEERING FLOW REMAINS WELL NORTH OF THE REGION. THIS WOULD AT THE
VERY LEAST ALLOW FOR THE CHANCE OF DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS EACH AFTERNOON THROUGH THURSDAY.
THE EXTENDED MODELS ATTEMPT TO BRING ANOTHER WEAK COLD FRONT INTO
THE REGION AGAIN NEXT WEEKEND...BUT THIS IS STILL QUITE A WAYS OUT
IN THE FUTURE. BEFORE THIS NEXT FRONT WOULD MOVE INTO THE REGION
THOUGH...TEMPERATURES AND MOISTURE ARE EXPECTED TO
INCREASE...RETURNING HEAT INDEX VALUES TO AROUND 100 DEGREES TO
THE AREA BY THE START OF NEXT WEEKEND.
HATCH
&&
.AVIATION...
/ISSUED 444 PM CDT SAT JUL 24 2010/
A COLD FRONT EXTENDING FROM NORTHEAST MO...THROUGH THE KANSAS
CITY METRO AREA...INTO EAST CENTRAL KS WILL BE THE CONTINUED FOCUS
FOR THUNDERSTORMS OVER THE NEXT FEW HOURS. WILL CONTINUE TO
MONITOR TRENDS...BUT IT WOULD APPEAR BETTER CHANCES FOR
THUNDERSTORMS AT KJLN/JOPLIN AND KSGF/SPRINGFIELD WILL HOLD OFF
UNTIL THE FRONT MOVES FARTHER SOUTHEAST INTO THE AREA OVERNIGHT
AND SUNDAY MORNING. SOME SHORT TERM MODELS (LOCAL WRF AND NAM)
APPEAR TO BE TOO AGGRESSIVE IN DEVELOPING CONVECTION WELL SOUTH OF
THE FRONT THIS AFTERNOON. AN 18Z KSGF SOUNDING DID SHOW SOME WEAK
MIXED LAYER CIN...BUT ADJUSTING FOR CURRENT TEMPS...CAP IS
ESSENTIALLY GONE...BUT THERE SO FAR HASN'T BEEN A FOCUS/TRIGGER
FOR DEEP CONVECTION WELL AHEAD OF THE FRONT. FOR NOW WILL MENTION
VCTS/CB REMARKS IN ALL THE TAFS AND THEN MONITOR TRENDS TO TRY TO
BETTER DEFINE WHEN TSTMS WILL AFFECT THE TAF SITES. OUTSIDE OF
MVFR/LOCALIZED IFR CONDITIONS WITH SOME TSTMS...TAF SITES SHOULD
BE VFR WITH A WIND SHIFT TO THE NORTH BY AROUND 25/12Z. WITH FRONT
HANGING CLOSE TO THE TAF SITES SUNDAY...WILL MENTION AGAIN CARRY
VCTS/CB REMARKS AT ALL TAF SITES. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, Jul 24, 5:35 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT SAT JUL 24 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252345-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
635 PM CDT SAT JUL 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.
WEATHER HAZARDS EXPECTED...
ELEVATED EXTREME HEAT RISK.
ELEVATED THUNDERSTORM WIND RISK FOR WINDS IN EXCESS OF 60 MPH.
LIMITED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS.
ELEVATED FLOODING RISK.
SIGNIFICANT LIGHTNING RISK.
DISCUSSION...
THUNDERSTORMS ALONG A COLD FRONT MOVING INTO CENTRAL MISSOURI AND
SOUTHEAST KANSAS WILL CONTINUE TO MOVE SLOWLY EAST AND SOUTHEAST
INTO THE MISSOURI OZARKS THIS EVENING.
ALTHOUGH WIND SHEAR WILL BE WEAK...STRONG INSTABILITY MAY RESULT
IN A FEW STRONG TO SEVERE STORMS THIS EVENING...MAINLY NORTH OF A
NEOSHO TO NIXA TO ROUND SPRING LINE. THE THREAT FOR SEVERE STORMS
WILL DIMINISH OVERNIGHT.
THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS IN EXCESS OF
60 MPH...FREQUENT LIGHTNING STRIKES...AS WELL AS HEAVY RAINFALL
WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. HAIL TO THE SIZE OF
QUARTERS WILL ALSO BE POSSIBLE FROM A FEW STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL REMAIN POSSIBLE FROM SUNDAY INTO FRIDAY AS THE
FRONT LINGERS NEAR THE AREA. THERE IS A CONDITIONAL LIMITED RISK
FOR SEVERE THUNDERSTORMS ACROSS THE AREA ON SUNDAY IF ENOUGH
INSTABILITY CAN DEVELOP.
AFTERNOON HEAT INDEX VALUES AT OR ABOVE 95 DEGREES WILL REMAIN
POSSIBLE FOR MUCH OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT...MAINLY NORTH
OF INTERSTATE 44.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
DSA
In the hours before
Special weather statement, Jul 24, 5:20 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT SAT JUL 24 2010
MOZ055-056-250015-
BENTON MO-MORGAN MO-
620 PM CDT SAT JUL 24 2010
...SIGNIFICANT WEATHER ALERT FOR BENTON AND NORTHERN MORGAN COUNTIES
UNTIL 715 PM CDT...
AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST
OF FLORENCE TO 8 MILES WEST OF PALO PINTO...MOVING EAST AT 15 MPH.
WINDS GUSTS OF 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE BRANDON...COLE CAMP...CROCKERVILLE...
EDMONSON...EDWARDS...FLORENCE...HASTAIN...IONIA...LAKEVIEW HEIGHTS...
LINCOLN...MORA...PALO PINTO...RACKET...STOVER...SYRACUSE...WARSAW...
WHITAKERVILLE AND ZORA.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE
OZARKS AND TRUMAN LAKE.
DSA
Special weather statement, Jul 24, 6:12 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT SAT JUL 24 2010
MOZ055>057-067>069-250115-
HICKORY MO-ST. CLAIR MO-CAMDEN MO-MILLER MO-BENTON MO-MORGAN MO-
712 PM CDT SAT JUL 24 2010
...SIGNIFICANT WEATHER ALERT FOR HICKORY...MILLER...MORGAN...
NORTHEASTERN ST. CLAIR...NORTHERN CAMDEN AND SOUTHERN BENTON COUNTIES
UNTIL 815 PM CDT...
AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF VERSAILLES TO 4 MILES SOUTHEAST OF STOVER TO 3 MILES NORTH OF
MONEGAW SPRINGS...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
THE STRONGEST WINDS WITH THESE STORMS WILL LIKELY OCCUR ALONG OR
JUST AHEAD OF THE LEADING EDGE OF STORMS. FREQUENT LIGHTING WILL
ALSO OCCUR WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
ZORA AND VERSAILLES BY 715 PM CDT.
OSCEOLA...LAKEVIEW HEIGHTS AND ICONIUM BY 720 PM CDT.
HASTAIN BY 725 PM CDT.
HARPER AND GRAVOIS MILLS BY 730 PM CDT.
VISTA BY 735 PM CDT.
FRISTOE BY 740 PM CDT.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE
OZARKS STATE PARK...LAKE OF THE OZARKS...POMME DE TERRE LAKE AND
TRUMAN LAKE.
DSA
Flash Flood, Cherokee
- When
- July 24, 10:00 PM CST to 11:00 PM CST
- Where
- Cherokee County, 0.55 mi W of Baxter Spgs to 0.61 mi WNW of Baxter Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.020, -94.740
Heavy rain produced brief street flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 24 to 30, 20107 deaths · 2 events
- Excessive Heat in New York, July 24 to 25, 20102 deaths · 1 event
- Tornado in New York, July 24, 2010$7.0 million · EF2 · 1 event
- Tornado in New York, July 24, 2010$5.0 million · EF2 · 1 event
- Heat in Tennessee, July 24 to 26, 20101 death · 20 events
- Flash Flood in Iowa, July 24, 2010$25 million · 1 event
- Flash Flooding in Illinois, July 24 to 25, 2010$11 million · 3 events
- Tornado in New York, July 24, 2010$2.0 million · EF1 · 1 event
- Tornado in New York, July 24, 2010$1.0 million · EF1 · 1 event
- Flood in Iowa, July 24 to 27, 2010$1.0 million · 1 event
- Tornado and Hail in Pennsylvania, July 24, 2010$103,000 · EF1 · 18 events
- Flash Flood in Iowa, July 24, 2010$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249924.